What are the heparin-induced complications in patients with venous thromboembolism (VTE)?

Updated: Nov 05, 2020
  • Author: Vera A De Palo, MD, MBA, FCCP; Chief Editor: Vinod K Panchbhavi, MD, FACS  more...
  • Print
Answer

Heparin-induced thrombocytopenia (HIT) and thrombosis [60] may develop in 3-4% of patients receiving heparin. It is an immune-mediated process that typically presents within 5-10 days of therapy. It can result in bleeding or thrombosis and should be suspected when the platelet count falls precipitously to less than 50% below its baseline or to less than 100,000/µL. In such cases, heparin therapy should be stopped immediately.

LMWH cross-reacts with the antibody in vitro in 90% of cases. Therefore, it should not be substituted in the acute setting. Danaparoid, a heparinoid, has less than 10% cross-reactivity with the antibody.

Fondaparinux has been used in suspected HIT.  A study by Kang et al found that fondaparinux was shown had an effectiveness and safety profile similar to those of argatroban and danaparoid. [61]

Recombinant hirudin is also been approved for HIT and thrombosis. Plasmapheresis and immunoglobulin G (IgG) infusion may be effective in cases with thrombosis.

Heparin-induced osteopenia

Heparin-induced osteopenia has been reported following UFH treatment of more than 1 month's duration.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!